Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 296, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 27, 2003, 8:48 AM EDT for Westmoreland County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 8:48 AM EDT (12:48 UTC)
- Expired
- Aug 27, 2003, 9:45 AM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 65 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 0.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 271248 SVRPBZ PAC129-271345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 848 AM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 945 AM EDT * AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREENSBURG...MOVING EAST AT 50 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... DELMONT... DERRY... GREENSBURG... IRWIN... JEANNETTE... LATROBE... VANDERGRIFT... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4054 7968 4030 7975 4013 7924 4032 7908
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:17 AM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 27, 3:17 AM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 317 AM EDT WED AUG 27 2003 WITH COLD FRONT STILL IN MICHIGAN, AND NO NEW GUIDANCE, THERE IS LTL TO CHANGE. I DID UP POPS TODAY TO 50% FROM PIT SEWD, AND 40% NW OF PIT. IT IS A LTL HIER THAN MY NEIGHBORS, BUT WITHIN THE 20% WINDOW PERMITTED. LOOKS LIKE FRONT WILL FINALLY REACH MASON DIXON LINE BY MIDNIGHT TONIGHT. KEPT THE IDEA OF SHWRS/TSTMS ALONG MY SRN TIER TIL MIDN. EVERY TSTM SEEMS TO BE SVR WITH HAIL OR WIND OR FLOOD. MAY NEED TO CONSIDER FLOOD WATCH. TRAINING THAT OCCURRED EARLIER S OF CLE IS MOVING SE. WL WATCH AND SEE IF IT STRETCHES OUT AND STARTS TRAINING IN MY CWA. .PBZ... MD...NONE. OH...NONR. PA...NONE. WV...NONE.
Hazardous weather outlook, Aug 27, 6:35 AM EDT, 2 hours 13 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271230- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 635 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD. .DAYS TWO THROUGH SEVEN... ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY RESULT IN STRONG THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 27, 6:45 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM BARNESVILLE OH 0.88 INCH HAIL
08/27/03 BELMONT (PUBLIC)Special weather statement, Aug 27, 7:44 AM EDT, 1 hour 4 minutes before
MDZ001-WVZ022-023-271300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 744 AM EDT WED AUG 27 2003 ...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS... SHOWERS AND THUNDERSTORMS LADEN WITH ABUNDANT MOISTURE WILL CONTINUE TO MOVE ACROSS THE AREA THIS MORNING. ALSO WINDS COULD GUST TO 45 MPH ALONG WITH FREQUENT LIGHTNING AND SOME HAIL. VISIBILITIES WILL BE REDUCED TO NEAR ZERO AT TIMES IN HEAVY RAIN AND FOG.
Special weather statement, Aug 27, 8:08 AM EDT, 40 minutes before
OHZ039>041-049-PAZ007-013-271330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 808 AM EDT WED AUG 27 2003 ...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS... SHOWERS AND THUNDERSTORMS LADEN WITH ABUNDANT MOISTURE WILL CONTINUE TO MOVE ACROSS THE AREA THIS MORNING. ALSO WINDS COULD GUST TO 45 MPH ALONG WITH FREQUENT LIGHTNING AND SOME HAIL. VISIBILITIES WILL BE REDUCED TO NEAR ZERO AT TIMES IN HEAVY RAIN AND FOG.
Special weather statement, Aug 27, 8:11 AM EDT, 37 minutes before
PAZ014-020>023-030-271400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 811 AM EDT WED AUG 27 2003 ...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS... SHOWERS AND THUNDERSTORMS LADEN WITH ABUNDANT MOISTURE WILL CONTINUE TO MOVE ACROSS THE AREA THIS MORNING. ALSO WINDS COULD GUST TO 45 MPH ALONG WITH FREQUENT LIGHTNING AND SOME HAIL. VISIBILITIES WILL BE REDUCED TO NEAR ZERO AT TIMES IN HEAVY RAIN AND FOG. RAINFALL UP TO ONE INCH IN A SHORT PERIOD OF TIME MAY OCCUR.
Local storm report, Aug 27, 8:29 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
829 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 AM CRANBERRY PA .88 INCH HAIL
08/27/03 BUTLER REPORTED BY SKYWARN
SPOTTERSLocal storm report, Aug 27, 8:47 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0847 AM PITTSBURGH PA 1.00 INCH HAIL
08/27/03 ALLEGHENY
WWRThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:38 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 52 min |
| Aug 26, 9:43 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 47 min |
| Aug 26, 10:03 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 42 min |
| Aug 26, 10:11 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 49 min |
| Aug 26, 10:24 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 51 min |
| Aug 27, 4:55 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 65 min |
| Aug 27, 5:36 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 54 min |
| Aug 27, 6:58 AM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 4 hr |
| Aug 27, 7:31 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 59 min |
| Aug 27, 8:01 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 44 min |
| Aug 27, 8:22 AM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Aug 27, 8:27 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 63 min |
| Aug 27, 9:06 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 54 min |
| Aug 27, 9:15 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 60 min |
| Aug 27, 9:38 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 52 min |
| Aug 27, 9:53 AM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Aug 27, 10:04 AM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 27, 10:18 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 42 min |
| Aug 27, 2:57 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 48 min |
| Aug 27, 3:09 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 96 min |
| Aug 27, 3:21 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 54 min |
| Aug 27, 4:04 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Aug 27, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 65 min |
| Aug 27, 4:12 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| Aug 27, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 62 min |
| Aug 27, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.